MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIDENT ALUMINA INSERT; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/CERAMIC/METAL, CEMENTED OR UNC

STRYKER ORTHOPAEDICS-MAHWAH TRIDENT ALUMINA INSERT; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/CERAMIC/METAL, CEMENTED OR UNC
Catalog Number 625-0T-32E
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Unspecified Infection (1930); Pain (1994)
Date of Event 03/18/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An event regarding infection involving a trident ceramic liner was reported.The event was confirmed by medical review.Method & results: product evaluation and results: not performed as the device was not returned.Clinician review: a review of the provided medical records by a clinical consultant revealed: "a (b)(6) 2016 admission noted, "complaining of right hip pain since 1pm.Can't walk or lift leg secondary to pain.Past medical history: diabetes, hypertension, allergic to penicillin and cephalosporins.Right total hip arthroplasty (2006).X-ray.Prosthesis protruding into right iliac bone with lucency.Appears rotated.Ct: lucency around acetabulum.Extends around the proximal femoral shaft."" [.] "additionally on (b)(6) 2016 it is noted,".Aspiration.Purulent material and infected total hip replacement.Plan.Removal.Antibiotic spacer." on (b)(6) 2016 a "ct guided aspiration right hip revealed 3ml pus-like material".On (b)(6) 2016 it was noted, "gram positive cocci, on iv vancomycin, leukocytosis decreased to 19,000." on (b)(6) 2016 an ''excision and drainage.Exploration, removal soft tissue, insertion antibiotic beads with vancomycin and tobramycin" was performed for a pre­ and post-operative diagnosis of infected revision right total hip arthroplasty.The operative report describes general anesthesia and use of the previous posterior approach.The findings at surgery noted, "cup grossly loose, hip solidly fixed with anterior heterotopic ossification and impossible to dislocate or remove femoral stem without an extended trochanteric osteotomy", and ''no external rotators identified.Dense scar tissue.Gross purulence was seen.Acetabular liner and femoral head.Ceramic.Dislocation could not be performed.Debridement with antibiotic beads.Betadine bath and antibiotic pulsatile lavage." stimulant antibiotic beads were inserted and uncomplicated surgery was described.The patient was discharged on (b)(6) 2016 to rehab on intravenous vancomycin.The note states, "blood cultures were positive for staph." [.] "x-ray printouts related to the right hip include a series dated (b)(6) 2016, which is an ap of the pelvis and an ap and two laterals of the right hip demonstrating a restoration modular uncemented long-stem right total hip arthroplasty.The hip is reduced and the acetabulum is grossly loose and vertical in position, and had migrated proximally with a large expanded radiolucent acetabulum with two screws visible.X-rays dated (b)(6) 2016 is an ap of the pelvis with a poorly visualized lateral x-ray of the right hip with no gross changes.X-rays dated (b)(6) 2016 are an ap of the pelvis, an ap of the proximal right femur and hip, and an ap of the distal right femur, and has no change in the appearance of the hip arthroplasty, however skin staples and multiple antibiotic beads are present around the proximal femur and lateral to the acetabulum.X-rays dated (b)(6) 2016 are an ap of the pelvis and an ap and lateral of the right hip.The beads are gone and the acetabulum has migrated into a more vertical position with increased lucency around the acetabular component." [.] "there are no clinical records available before (b)(6) 2016 and no operative report or list of components of the primary right total hip arthroplasty reportedly performed in 1997 to determine type of implant and manufacturer or an operative report and indication for the revision of the right total hip arthroplasty performed in 2006.X-rays of (b)(6) 2016 seem to show a restoration modular stem was utilized.All clinical problems related to the right hip were noted on (b)(6) 2016 to have begun "at lpm" that day.All subsequent clinical problems related to a periprosthetic infection in this morbidly obese, medically compromised diabetic patient who did not receive the planned definitive two-stage infection surgery on (b)(6) 2016 due to technical surgical issues.The persistent infection for which all implants were removed was not related to the prosthetic components.Examination of the explanted components from the (b)(6) 2016 surgery would be helpful in definitely ruling out any implant related issues." product history review: a review of the device history records could not be performed as no lot information was provided.Complaint history review: a complaint history review could not be performed as no lot information was provided.The following devices were also listed in this report: unknown modular stem; cat# unknown; lot# unknown, 23mm mod rev hip bdy/blt +20mm component level 9006-1-223; cat# 6276-1-223; lot# 7761302, unknown tritanium shell; cat# unknown; lot# unknown, unknown head; cat#unknown; lot# unknown, unknown screw; cat# unknown; lot# unknown, unknown screw; cat# unknown; lot# unknown.It cannot be determined which, if any of these devices may have caused or contributed to the patient's experience.Conclusions: the investigation confirmed the reported event of infection however, the root cause could not be determined.The medical review noted, ¿all subsequent clinical problems related to a periprosthetic infection in this morbidly obese, medically compromised diabetic patient who did not receive the planned definitive two-stage infection surgery on (b)(6) 2016 due to technical surgical issues.The persistent infection for which all implants were removed was not related to the prosthetic components.Examination of the explanted components from the (b)(6) 2016 surgery would be helpful in definitely ruling out any implant related issues.¿ further information is needed to complete the investigation for determining root cause.Although the device information is not provided, all stryker products sold as sterile are validated to a minimum sterility assurance level (sal) of 10-6 in accordance to applicable iso standards.No further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
As per medical review, "additionally on (b)(6) 2016 it is noted,".Aspiration.Purulent material and infected total hip replacement.Plan.Removal.Antibiotic spacer." on (b)(6) 2016 a "ct guided aspiration right hip revealed 3ml pus-like material".On (b)(6) 2016 it was noted, "gram positive cocci, on iv vancomycin, leukocytosis decreased to 19,000." on (b)(6) 2016 an ''excision and drainage.Exploration, removal soft tissue, insertion antibiotic beads with vancomycin and tobramycin" was performed for a pre­ and post-operative diagnosis of infected revision right total hip arthroplasty." [.] "the patient was discharged on (b)(6) 2016 to rehab on intravenous vancomycin.The note states, "blood cultures were positive for staph."" [.] ""x-ray printouts related to the right hip include a series dated (b)(6) 2016, which is an ap of the pelvis and an ap and two laterals of the right hip demonstrating a restoration modular uncemented long-stem right total hip arthroplasty.The hip is reduced and the acetabulum is grossly loose and vertical in position, and had migrated proximally with a large expanded radiolucent acetabulum with two screws visible.".

Brand Name
TRIDENT ALUMINA INSERT
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/CERAMIC/METAL, CEMENTED OR UNC
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8588541
Report Number0002249697-2019-01867
Device Sequence Number11147346
Product Code MRA
UDI-Device Identifier04546540516848
UDI-Public04546540516848
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P000013
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2006
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/07/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number625-0T-32E
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/09/2019
Initial Report FDA Received Date05/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age60 YR
Patient Weight111